Missouri, 2004Flash Flooding in Missouri, April 23, 2004
April 23, 2004 · NWS SGF · 2 events in 1 county or zone
2 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Apr 23, 2:41 PM CST, 1 hour 24 minutes earlier.
Area forecast discussion, Apr 23, 2:41 PM CST, 1 hour 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
341 PM CDT FRI APR 23 2004
.DISCUSSION...
MAIN FORECAST CONCERNS ARE HEAVY RAIN AND SEVERE THUNDERSTORM
THREATS.
ELEVATED CONVECTION CONTINUES TO PLAGUE SOUTHEAST KS AND SOUTHERN MO
THIS AFTERNOON. BOW ECHO THAT MOVED THROUGH THE EASTERN PORTION OF
THE WICHITA FORECAST AREA HAS WEAKENED SOMEWHAT BUT IS STILL
PRODUCING NICKEL HAIL AND 50 MPH WIND GUSTS. MAIN CONCERN WILL BE
SOUTHWEST MO IN THE SHORT TERM. 850MB BOUNDARY SEEMS TO BE MOVING
NORTHWARD WITH OTHER CONVECTION FIRING UP ALONG LOW LEVEL/NEAR SFC
CONVERGENCE BOUNDARIES. THIS NEW CONVECTION IS ROOTED CLOSER TO THE
SFC AND CONCERN BECOMES ELEVATED SUPERCELLS GIVEN VEERING WIND
PROFILE IN THE LOW LEVELS. HAVE BEEN SURPRISED THAT ELEVATED
CONVECTION HAS BEEN AS STRONG AS IT HAS...BUT RUC INDICATES SOMEWHAT
STEEPER MIDLEVEL LAPSE RATES OVER EASTERN KS AND MO. SPC HAS ISSUED
A WATCH FOR MUCH OF THE WESTERN PORTION OF THE FORECAST AREA. 850MB
FLOW PROGGED TO INCREASE EARLY THIS EVENING...SO EXPECT A
CONTINUATION OF ELEVATED CONVECTION. FLOODING AN OBVIOUS THREAT OVER
SOUTHERN MO (SOUTH OF SGF) AND WATCHES AND WARNINGS ALREADY OUT.
THE FINALE TO ALL THIS ACTIVITY SHOULD BE AS UPPER LOW OVER THE SW
U.S. LIFTS NORTHEAST INTO THE CENTRAL PLAINS AND SLOWLY WEAKENS AS
TROUGH MOVING ONSHORE INTO THE PACIFIC NORTHWEST HELPS KICKS IT OUT.
WIND PROFILES OFF THE ETA SHOW EXCELLENT 0-3KM SR HELICITY...BRIEFLY
OVER 400 M2/S2 EARLY SATURDAY AS LOW LEVEL WINDS BACK IN RESPONSE TO
SFC LOW MOVING NNE THROUGH OK. BELIEVE ANY INSTABILITY DURING THAT
TIME WILL BE ELEVATED. DIFFLUENT FLOW AT 300MB AND A CONTINUED (OR
ACTUALLY INCREASED) LOW LEVEL MOISTURE INFLUX SHOULD SPELL A MORE
WIDESPREAD RAINFALL THREAT LATE SAT AND SATURDAY EVENING...AS LOW
LEVEL FLOW INCREASE IN RESPONSE TO LOW DEEPENING AND MOVING THROUGH
EASTERN KS. UPPER SW FLOW...WHILE NOT QUITE PARALLEL TO THE SFC
BOUNDARY ALREADY HAVE A FLOOD WATCH GOING FOR THE SOUTHERN AND
WESTERN COUNTIES. AREAS ALONG THE AR BORDER ARE REALLY UNDER THE GUN
GIVEN THE ALREADY HIGH RAINFALL AMOUNTS AND ONGOING FLOODING.
DRY WEATHER EXPECTED FOR MUCH OF THE EXTENDED FORECAST. INCREASED
RAIN CHANCES SOMEWHAT (20 PERCENT) ON DAY 7 (THU) AS BROAD UPPER
TROUGH MOVES INTO THE CENTRAL U.S. AND FRONT APPROACHES.
&&
.AVIATION...
EAST TO SOUTHEAST FLOW NORTH OF THE WARM FRONT OVER AR WILL KEEP
CEILINGS LOW (LOW END MVFR OR IFR) FOR MUCH OF THE SHORT TERM. AS
SFC LOW MOVES FROM TX TO EASTERN KS TONIGHT AND EARLY SAT...WINDS
WILL VEER MORE TO THE SE. CEILINGS MAY NOT BE QUITE AS LOW SAT IF
KSGF AND KJLN CAN GET INTO THE WARM SECTOR ON SAT.
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
.MO...FLOOD WATCH FOR WESTERN TIER OF MO COUNTIES AND FOR SOUTHERN
MO COUNTIES ROUGHLY ALONG AND SOUTH OF HIGHWAY 60 THROUGH SUN 600 AM
CDT. SEVERE THUNDERSTORM WATCH UNTIL 800 PM CDT FOR COUNTIES ALONG
AND WEST OF A LINE FROM HERMITAGE TO KIMBERLING CITY.
.KS...FLOOD WATCH FOR BOURBON...CRAWFORD...AND CHEROKEE COUNTIES
UNTIL 600 AM CDT SUNDAY. SEVERE THUNDERSTORM WATCH UNTIL 800 PM CDT
FOR BOURBON...CRAWFORD...AND CHEROKEE COUNTIES.
WFO SGF
Hazardous weather outlook, Apr 23, 12:00 PM CST, 4 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
100 PM CDT FRI APR 23 2004
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-241100-
BARRY-BARTON-BENTON-BOURBON-CAMDEN-CEDAR-CHEROKEE-CHRISTIAN-CRAWFORD-
DADE-DALLAS-DENT-DOUGLAS-GREENE-HICKORY-HOWELL-JASPER-LACLEDE-
LAWRENCE-MARIES-MCDONALD-MILLER-MORGAN-NEWTON-OREGON-OZARK-PHELPS-
POLK-PULASKI-SHANNON-ST. CLAIR-STONE-TANEY-TEXAS-VERNON-WEBSTER-
WRIGHT-
INCLUDING THE CITIES OF...AVA...BOLIVAR...BRANSON...CAMDENTON...
FORT LEONARD WOOD...FORT SCOTT...HOUSTON...JOPLIN...LEBANON...
MONETT...MOUNT VERNON...NEOSHO...NEVADA...OSAGE BEACH...OZARK...
PITTSBURG...ROLLA...SPRINGFIELD...STOCKTON AND WEST PLAINS.
100 PM CDT FRI APR 23 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME
SOUTHEAST KANSAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
WEATHER HAZARDS EXPECTED:
HEAVY RAINFALL WITH AREAS OF FLOODING LIKELY. POTENTIALLY SERIOUS
FLOODING POSSIBLE ALONG THE ARKANSAS BORDER.
SEVERE THUNDERSTORMS...WITH THE MAIN STORM THREATS LARGE HAIL AND
FREQUENT LIGHTNING. STRONG THUNDERSTORM WIND GUSTS WILL ALSO BE
POSSIBLE THIS AFTERNOON.
AREAS AFFECTED AND TIMING:
AREAS OF FLOODING WILL BE POSSIBLE THROUGH TONIGHT...MAINLY IN
COUNTIES ALONG AND WEST OF MISSOURI STATE HIGHWAY 71...INCLUDING
EXTREME SOUTHEAST KANSAS...AND IN SOUTHERN MISSOURI ALONG AND SOUTH
OF MISSOURI STATE HIGHWAY 60.
ONGOING THUNDERSTORMS OVER SOUTHEAST KANSAS AND SOUTHERN MISSOURI
WILL CONTINUE THROUGH THE AFTERNOON AND EARLY EVENING. THE BEST
CHANCE FOR SEVERE STORMS THROUGH EARLY EVENING WILL BE IN SOUTHWEST
MISSOURI AND SOUTHEAST KANSAS AS A STRONG CLUSTER OF STORMS MOVES
EAST INTO SOUTHEAST KANSAS AND WESTERN MISSOURI. THE MAIN STORM
THREAT WILL BE HAIL..HOWEVER...STRONG WINDS GUSTS WILL BE POSSIBLE
IF THE CLUSTER OF STORMS OVER EASTERN KANSAS CAN HOLD TOGETHER.
ADDTIONAL THUNDERSTORMS ARE EXPECTED LATE TONIGHT WITH THE MAIN
THREATS OF ADDITIONAL FLOODING AND LARGE HAIL.
DISCUSSION:
HEAVY RAIN PRODUCING THUNDERSTORMS CONTINUE NORTH OF A STATIONARY
BOUNDARY OVER EASTERN OKLAHOMA AND CENTRAL ARKANSAS. ADDTIONAL HEAVY
RAIN WILL CONTINUE OVER PORTIONS OF SOUTHERN MISSOURI IN AREAS THAT
HAVE ALREADY RECEIVED HEAVY RAINFALL OVER THE PAST COUPLE OF DAYS.
WIDESPREAD FLOODING IS LIKELY IN COUNTIES CLOSE TO THE ARKANSAS
BORDER. A FEW OF THESE STORMS WILL ALSO BE CAPABLE OF MARGINALLY
SEVERE HAIL AND STRONG WIND GUSTS...ESPECIALLY OVER SOUTHEAST KANSAS
AND WESTERN MISSOURI AS STRONG STORMS MOVE EAST THROUGH SOUTHEAST
KANSAS.
ADDITIONAL INFORMATION: A FLOOD WATCH IS IN EFFECT FOR EXTREME
SOUTHEAST KANSAS AND PORTIONS OF SOUTHWEST AND SOUTHERN MISSOURI.
PERSONS PLANNING RECREATIONAL ACTIVITIES ON OZARK RIVERS AND STREAMS
SHOULD PLAN FOR PERIODS OF HEAVY RAIN...AND RAPIDLY RISING AND SWIFT
RUNNING WATER.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
SURFACE LOW PRESSURE IS EXPECTED TO DEEPEN OVER CENTRAL TEXAS LATER
TODAY AND MOVE NORTH INTO EASTERN KANSAS BY MIDDAY SATURDAY. WARM AND
MOIST AIR WILL CONTINUE TO SPREAD NORTHWARD INTO THE AREA SATURDAY.
SEVERE STORMS WILL BE POSSIBLE. THE SEVERE WEATHER CHANCES WILL BE
DEPENDENT ON THE AMOUNT OF INSTABILITY THAT CAN OCCUR DURING THE DAY.
EVEN IF MODEST INSTABILITY CAN OCCUR...FORECAST WIND PROFILES
INDICATE THAT SUPERCELL THUNDERSTORMS WILL BE POSSIBLE WITH STRONG
WINDS AND LARGE HAIL THE MAIN THREATS.
THE ADDTIONAL RAINFALL SATURDAY AND SATURDAY NIGHT WILL AGGRAVATE AN
ALREADY SERIOUS FLOODING THREAT...ESPECIALLY OVER EXTREME SOUTHERN
MISSOURI.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THROUGH EARLY EVENING OVER
SOUTHEAST KANSAS AND SOUTHWEST MISSOURI...MAINLY WEST OF A LINE FROM
OSCEOLA TO CASSVILLE. LOCAL LAW ENFORCEMENT AND EMERGENCY MANAGEMENT
PERSONNEL ARE ALSO URGED TO RELAY FLOOD REPORTS TO THE NATIONAL
WEATHER SERVICE.
DSA
In the hours before
Local storm report, Apr 23, 2:00 PM CST, 2 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
300 PM CDT FRI APR 23 2004
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0235 PM HAIL PITTSBURG 37.42N 94.70W
04/23/2004 0.88 INCH CRAWFORD KS BROADCAST MEDIA
REPORTED BY BROADCAST MEDIA.
JLTLocal storm report, Apr 23, 2:15 PM CST, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
315 PM CDT FRI APR 23 2004
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0245 PM TSTM WND GST 5 W NASHVILLE 37.38N 94.59W
04/23/2004 60 MPH BARTON MO PUBLIC
REPORTED BY PUBLIC.
JLTSpecial weather statement, Apr 23, 2:23 PM CST, 1 hour 42 minutes before
SPECIAL WEATHER STATEMENT - SEVERE THUNDERSTORM WATCH
NATIONAL WEATHER SERVICE SPRINGFIELD MO
323 PM CDT FRI APR 23 2004
KSZ073-097-101-MOZ066>068-077>079-088>090-093>095-101>103-240100-
BARRY-BARTON-BOURBON-CEDAR-CHEROKEE-CHRISTIAN-CRAWFORD-DADE-GREENE-
HICKORY-JASPER-LAWRENCE-MCDONALD-NEWTON-POLK-ST. CLAIR-STONE-VERNON-
INCLUDING THE CITIES OF...BOLIVAR...FORT SCOTT...JOPLIN...MONETT...
MOUNT VERNON...NEOSHO...NEVADA...OZARK...PITTSBURG...
SPRINGFIELD AND STOCKTON.
323 PM CDT FRI APR 23 2004
THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
NUMBER 112...IN EFFECT UNTIL 800 PM CDT FRIDAY EVENING. THIS SEVERE
THUNDERSTORM WATCH INCLUDES THE FOLLOWING COUNTIES...
IN MISSOURI:
BARRY...BARTON...CEDAR...CHRISTIAN...DADE...GREENE...HICKORY...
JASPER...LAWRENCE...MCDONALD...NEWTON...POLK...ST. CLAIR...STONE AND
VERNON.
IN KANSAS:
BOURBON...CHEROKEE AND CRAWFORD.
SOME CITIES IN THIS SEVERE THUNDERSTORM WATCH INCLUDE BOLIVAR...FORT
SCOTT...JOPLIN...MONETT...MOUNT VERNON...NEOSHO...NEVADA...OZARK...
PITTSBURG...SPRINGFIELD AND STOCKTON.
A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THE DEVELOPMENT OF SEVERE WEATHER...INCLUDING LARGE HAIL...DAMAGING
WINDS...AND LOCALLY HEAVY RAIN...IN AND CLOSE TO THE WATCH AREA.
WHILE SEVERE WEATHER MAY NOT BE IMMINENT...PERSONS SHOULD REMAIN
ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS...AND LISTEN FOR LATER
STATEMENTS AND POSSIBLE WARNINGS.
STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL MEDIA OR YOUR CABLE
TELEVISION PROVIDER FOR ADDITIONAL INFORMATION.
TERRY
Local storm report, Apr 23, 3:43 PM CST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
443 PM CDT FRI APR 23 2004
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0435 PM HEAVY RAIN MONETT 36.92N 93.92W
04/23/2004 3.96 INCH BARRY MO CO-OP OBSERVER
ROADWAYS FLOODED.
ALLocal storm report, Apr 23, 3:50 PM CST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
450 PM CDT FRI APR 23 2004
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0443 PM FLOOD MONETT 36.92N 93.92W
04/23/2004 BARRY MO LAW ENFORCEMENT
BOYS STREET ON NORTH SIDE OF MONETT AND SOUTH SIDE RD.
ON SOUTH SIDE OF MONETT ARE CLOSED DUE TO FLOODING.
ALLocal storm report, Apr 23, 3:59 PM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
459 PM CDT FRI APR 23 2004
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0455 PM FLOOD MONETT 36.92N 93.92W
04/23/2004 BARRY MO BROADCAST MEDIA
KELLY CREEK IN MONETT NEAR BANK FULL. REPORT FROM KRMO
RADIO.
ALFlash Flood, Stone
- When
- April 23, 4:05 PM CST to 5:00 PM CST
- Where
- Stone County, Reeds Spg
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 36.747, -93.456 (the zone’s center; the record gives no point)
Holtwood Road and Railey Creek Road were inundated with flash flooding.
Flash Flood, Stone
- When
- April 23, 11:45 PM CST to 11:55 PM CST
- Where
- Stone County, Galena
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 36.747, -93.456 (the zone’s center; the record gives no point)
Numerous roads and low water crossings were inundated with flash flooding near the community of Galena.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flood and Hail in Kansas, April 23, 20045 injured · $695,000 · 1.75 in hail · 82 events
- Tornadoes and Flash Flooding in Texas, April 23, 2004$955,000 · F0 · 34 events
- Flash Flooding and Flood in Kansas, April 23 to 24, 2004$145,000 · 1.75 in hail · 47 events
- Flash Flood in Arkansas, April 23 to 24, 2004$300,000 · 1 event
- Tornado and Flash Flooding in Oklahoma, April 23 to 26, 2004$10,000 · F0 · 58 events
- Hail in Texas, April 23, 2004$100,000 · 2 in hail · 1 event
- Flash Flooding in Oklahoma, April 23 to 24, 2004$75,000 · 2 events
- Flash Flooding and Hail in Tennessee, April 23, 2004$13,000 · 65 kt wind · 14 events
- Tornado and Flash Flooding in Texas, April 23, 2004$5,000 · F0 · 13 events
- Hail in Texas, April 23, 20041 in hail · 9 events
- Hail and Damaging Winds in Oklahoma, April 23 to 24, 20041 in hail · 8 events
- Hail and Damaging Winds in Kansas, April 23, 200470 kt wind · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5391594, 5391593.